Ask a doctor

Stop Facials when I Start with Isotretinoin?

I have regular facials at a beauty salon (every 2-3 weeks). Should I stop having facials once I start taking Isotretinoin? Thank you for your help!

Doctor Answers (8)

Yes, stop facials with isotretinoin

+2

Yes, 100% you should stop getting facials during your course of treatment, and for a few months afterwards just to be sure.

Also no facial waxing, comedone extraction, or plucking. Nothing traumatic to the skin. There is increased risk for scarring.


New York Dermatologic Surgeon
4.5 out of 5 stars 40 reviews

Stop facials while on Accutane/Isotretinoin

+1

I definitely discourage facials, peels, microdermabrasion and laser while on isotretinoin. I would say 3 months after your isotretinoin, you're fine to return to facials.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

In the right hands facials are safe during Accutane (isotrtinoin) treatment

+1

Not all facials are the same. Careful, professional extraction of acne lesions can be helpful to patients on Accutane. It's safest to work with an aesthetician in a dermatologist's office who is familiar with the effects of the drug on the skin. Avoid spas and malls. Of course, consult your doctor.

Dina D. Strachan, MD
New York Dermatologist
3.5 out of 5 stars 9 reviews

You might also like...

Stop Facials When on Isotretinoin (Accutane)

+1

Hold off on anything invasive during your treatment with Isotretinoin, (Accutane).  Scarring or discoloration may occur.  That being said, talk to your doctor about taking care of your skin during and after the treatment regimen. 

Jeffrey Roth, MD
Las Vegas Plastic Surgeon
4.5 out of 5 stars 9 reviews

Facials and Isotretinoin

+1

There are facials, and then there are facials...

You can continue to have facials while using Isotretinoin but it is very important that your Aesthetician is informed of this to make the appropriate changes in your treatments.  

Having a soothing, hydrating mini facial can help to ease the dryness and irritation common with Isotretinoin.  Your Aesthetician should refrain from using any type of exfoliation (scrubs, enzymes) and performing extractions.  

 

Armando Soto, MD, FACS
Orlando Plastic Surgeon
5.0 out of 5 stars 110 reviews

Facials and Isotretinoin (Accutane)

+1

I recommend you refrain from getting facials during your course of isotretinoin treatment as well as for several months afterward. Permanent scarring or discoloration of the skin can occur with treatments including facials, waxing, acne surgery, electrolysis, and laser hair removal, during isotretinoin therapy. Speak to your dermatologist about physician-recommended and/or physician-supervised in-office treatments that can be done during isotretinoin therapy to maintain healthy skin.

Channing R. Barnett, MD
New York Dermatologist
4.5 out of 5 stars 5 reviews

Isotretinoin and Facials

+1

Permanent scarring may occur with invasive procedures during isotretinoin therapy.  However, it is important to maintain healthy and non-clogged pores during your treatment to avoid complications. Speak to your physician about a physician supervised facial without severe mechanical or chemical exfoliation.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 49 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.